Texas, 2011Hail and Damaging Wind in Texas, October 5, 2011
October 5, 2011 · NWS LUB · 3 events in 3 counties and zones
Scattered supercells developed late in the afternoon across the region. One of these supercells developed a funnel cloud that tracked across Parmer County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered supercells developed late in the afternoon across the region. One of these supercells developed a funnel cloud that tracked across Parmer County. An additional supercell became severe in southeast Garza county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 5, 2:58 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 5, 2:58 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT WED OCT 5 2011
.SHORT TERM...
THE BROAD AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE FAR SRN
PANHANDLE AND ROLLING PLAINS WILL CONTINUE TO SHIFT ON NORTHEAST OUT
OF THE CWA LATER THIS AFTERNOON AND EVENING FOLLOWING THE PRIMARY
FORCING ASSOCIATED WITH A SHORTWAVE LIFTING NEWD ACROSS THE
PANHANDLE. MEANWHILE...BACK TO THE WEST...A NEW CONGESTED CUMULUS
FIELD IS NOTED IN SAT IMAGERY DEVELOPING ALONG CONVERGENT ZONE
BETWEEN OUTFLOW BOUNDARY AND SRLY WINDS ACROSS THE PERMIAN BASIN AND
ALONG THE TX/NM STATE LINE. DESPITE THE BACKGROUND
SUBSIDENCE...LOW-LVL LIFT ALONG THIS BOUNDARY MAY BE SUFFICIENT FOR
A FEW ADDITIONAL STORMS TO DEVELOP BEFORE OUR INSTABILITY WANES
AROUND SUNSET. SPC RUC ANALYSIS SHOWS UP TO 1500 J/KG SBCAPE AND 50+
KTS OF DEEP-LAYER SHEAR IN THIS AREA WHICH SUGGESTS AT LEAST SOME
POTENTIAL THAT ANY STORMS ACROSS THE WEST COULD BE STRONG/MARGINALLY
SEVERE. A STRONG LLJ DEVELOPING TONIGHT WILL MAINTAIN MOISTURE
ADVECTION AND SOME UPGLIDE...HOWEVER WITH THE WAVE SHIFTING AWAY
FROM THE AREA PRECIP CHANCES LOOK LOW.
FOR THU...A LARGER TROUGH WILL BE APPROACHING THE 4-CORNERS REGION
INDUCING LOW-LVL CYCLOGENESIS IN THE LEE OF THE ROCKIES AND IN TURN
CAUSING STRONG S-SE WINDS TO DEVELOP ACROSS THE SPLNS. WIND SPEEDS
COULD APPROACH ADVISORY LEVEL/30 KTS SUSTAINED/ ACROSS THE FAR SRN
PANHANDLE. A DRYLINE IS EXPECTED TO DEVELOP NEAR OR JUST EAST OF THE
TX/NM STATE LINE WHICH COULD SERVE AS A FOCUS FOR CONVECTIVE
INITIATION BY LATE AFTERNOON. THE BIG QUESTION MARK WILL BE WHETHER
OR NOT ANY LARGE-SCALE ASCENT WILL ARRIVE OVER THE DRYLINE IN THE
AFTERNOON AND HOW FAR SOUTH WILL IT EXTEND. AT THIS TIME...WE DO NOT
HAVE SUFFICIENT CONFIDENCE TO INCREASE POPS ABOVE THE SLGT CHANCE
CATEGORY. HOWEVER THE ENVIRONMENT APPEARS TO BE CONDUCIVE FOR THE
POSSIBILITY OF SEVERE STORMS SHOULD ANY DEVELOP WITH MODERATE
AMOUNTS OF CAPE AND SHEAR FORECAST IN VICINITY OF THE
DRYLINE...WHICH WILL BE ON THE SERN FRINGE OF A MID-LVL JETMAX
ROTATING AROUND THE UPPER TROUGH.
&&
.LONG TERM...
MINIMAL CHANGE WARRANTED TO THE INHERITED LONG TERM PACKAGE AS NO
DEFINITIVE SIGNAL YET EXISTS CONCERNING THE EVOLUTION OF A COMPLEX
PACIFIC TROF JUST NOW MAKING PROGRESS ONTO THE WEST COAST. GIVEN
THE SPARSE SAMPLING OF THIS WAVE THUS FAR...12Z MODELS CONTINUE TO
DIFFER RATHER DRASTICALLY BY THIS WEEKEND WITH HOW THIS FEATURE AND
ITS PROGGED SECONDARY UPPER LOW BEHAVE. AS SUCH...OUR FORECAST
STRATEGY CONTINUES TO FAVOR A SLOWER SECONDARY LOW EVOLUTION BY
FRIDAY AS MUCH OF THIS TROF/S INITIAL ENERGY BECOMES PHASED WITH A
NORTHERN STREAM TROF. THIS SCENARIO IS SUPPORTED BY THE
ECMWF...CMC AND SOME OF THE GEFS MEMBERS AND WE ANTICIPATE BETTER
NWP AGREEMENT IN THE COMING CYCLES AS THE PARENT TROF IS NOW OVER
LAND AND BECOMING MORE READILY SAMPLED.
BEST PRECIP CHANCES REMAIN FRI EVENING INTO THE OVERNIGHT HOURS
AS THE RRQ OF AN UPPER JET MAX PROMOTES DEEP ASCENT. PWATS RISING
AOA ONE INCH COMBINED WITH STORM MOTIONS NEARLY PARALLEL TO A
MERIDIONAL DRYLINE AND PACIFIC FRONT APPEAR FULLY LEGIT FOR HEAVY
RAINFALL WORDING IN THE GRIDS. SEVERE MENTION CONTINUES TO BE
ADDRESSED IN THE HWO AS CAPE/LAPSE RATES WILL BE
HINDERED...HOWEVER HIGH SHEAR AND LOW CAPE ENVIRONMENTS CAN STILL
YIELD ORGANIZED CONVECTIVE MODES.
THE WEEKEND FAVORS LINGERING PRECIP CHANCES SO LONG AS THE NEWLY-
ESTABLISHED UPPER LOW RESIDES TO OUR NORTHWEST THEREBY KEEPING
THE PACIFIC FRONT FARTHER WEST. A GRADUAL NORTHEAST PROGRESSION OF
SAID LOW IMPLIES DRIER MID-LEVEL AIR ENTRAINMENT BY SUN/MON WITH
DIMINISHED CHANCES FOR PRECIP.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 54 81 54 74 49 / 20 20 20 30 60
TULIA 56 81 57 74 53 / 20 20 20 40 80
PLAINVIEW 57 80 58 76 54 / 20 20 20 40 80
LEVELLAND 57 84 57 78 55 / 10 20 20 30 70
LUBBOCK 60 84 59 78 55 / 20 20 20 40 70
DENVER CITY 58 85 58 80 56 / 10 20 10 30 50
BROWNFIELD 59 84 59 78 56 / 10 20 20 30 60
CHILDRESS 61 86 63 78 63 / 20 10 20 30 70
SPUR 59 85 63 78 61 / 20 20 10 30 70
ASPERMONT 62 88 65 80 64 / 20 10 10 20 70
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33/93
Hazardous weather outlook, Oct 5, 2:50 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT WED OCT 5 2011
TXZ021>044-062100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
350 PM CDT WED OCT 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM THIS
EVENING ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH
PLAINS...MAINLY WEST OF A LINE FROM FRIONA TO BROWNFIELD.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP THURSDAY AFTERNOON
ALONG A DRYLINE LOCATED ACROSS THE WESTERN SOUTH PLAINS. THEN...A
GREATER RISK OF MORE WIDESPREAD SEVERE THUNDERSTORMS IS EXPECTED FROM
FRIDAY AFTERNOON INTO SATURDAY MORNING. IN ADDITION TO LARGE HAIL
AND DAMAGING WIND GUSTS...THERE IS THE POTENTIAL FOR THE STORMS TO
PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Oct 5, 1:09 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
209 PM CDT WED OCT 5 2011
TXZ042-051945-
GARZA-
209 PM CDT WED OCT 5 2011
...STRONG THUNDERSTORM MOVING ACROSS GARZA COUNTY...
AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF POST...MOVING NORTHEAST AT 30
MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
MRC
LAT...LON 3319 10156 3339 10118 3338 10105 3299 10105
3296 10121 3296 10149
TIME...MOT...LOC 1908Z 239DEG 32KT 3308 10139Special weather statement, Oct 5, 4:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT WED OCT 5 2011
TXZ022-028-029-052230-
CASTRO-HALE-LAMB-
500 PM CDT WED OCT 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAMB...HALE AND CASTRO
COUNTIES...
AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL LAMB COUNTY BETWEEN
SPRINGLAKE AND EARTH...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3429 10196 3410 10235 3425 10248 3448 10215
TIME...MOT...LOC 2200Z 235DEG 14KT 3423 10232
Event by event
1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Hail, Lamb
- When
- October 5, 4:10 PM CST to 4:15 PM CST
- Where
- Lamb County, Springlake
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.230, -102.300
A storm spotter reported hail ranging in size from dime to nickels. Crops were also damaged due to the hail.
Funnel Cloud, Parmer
- When
- October 5, 4:35 PM CST to 4:58 PM CST
- Where
- Parmer County, 3 mi NE of Friona to Black
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.661, -102.693
Local fire department and law enforcement officials reported a funnel cloud that tracked from three miles northeast of Friona to Black. It was reported that the funnel cloud never reached the ground.
Thunderstorm Wind, Garza
- When
- October 5, 6:05 PM CST
- Where
- Garza County, 8 mi NE of Justiceburg
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.112, -101.102
A Texas Tech University West Texas mesonet measured a wind gust to 63 mph. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, October 5 to 6, 20113 injured · $50,000 · 56 kt wind · 3 events
- Winter Storm and Heavy Rain in California, October 5 to 6, 2011$100,000 · 3 events
- Lightning Strike in Oregon, October 5, 20111 injured · 1 event
- Winter Storm and Winter Weather in Colorado, October 5 to 7, 20119 events
- Winter Storm and High Wind in Utah, October 5 to 7, 201163 kt wind · 8 events
- Heavy Snow in Nevada, October 5 to 6, 20115 events
- Heavy Rain in Idaho, October 5 to 6, 20114 events
- Winter Storm and Winter Weather in Utah, October 5 to 6, 20113 events
- Lightning Strike and Strong Wind in California, October 5 to 6, 2011$4,000 · 2 events
- Wildfire in Minnesota, October 5 to 6, 2011$10,000 · 2 events
- Strong Wind in California, October 5, 2011$2,000 · 1 event
- Wildfire in Minnesota, October 5 to 11, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346415, 346417, 346416.